Texas, 2005

Hail and Damaging Wind in Texas, July 5, 2005

July 5, 2005 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms over the central and south-central Texas panhandle produced large hail and damaging winds during the late evening hours. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the central and south-central Texas panhandle produced large hail and damaging winds during the late evening hours. High winds damaged a carport and blew down some large tree limbs...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 1:12 PM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 1:12 PM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
212 PM CDT TUE JUL 5 2005

.DISCUSSION...
SIMILAR TO YESTERDAY...FEEL BEST CHANCES FOR CONVECTION WILL BE AFTER
ABOUT 00Z TO 03Z WEDNESDAY WHEN WEAK SHORTWAVE TROUGH EJECTS OUT OF
EASTERN CO AND NORTHEASTERN NM THIS EVENING. ALTHOUGH CONVECTION
YESTERDAY TRACKED MORE SOUTHERLY AND STAYED OVER THE EASTERN PLAINS
OF NM...FEEL THAT THIS EVENING AND TONIGHT/S CONVECTION WILL TRACK
MORE SOUTHEASTERLY INTO THE PANHANDLES AS A MORE WESTERLY COMPONENT
TO THE 500 MB WINDS FORECASTED. GFS FORECASTING THE MOST QPF WITH ANYWHERE
FROM 1 TO 2 INCHES OF RAIN ACROSS THE NORTHWEST INTO THE SOUTHEAST
TX PANHANDLE TONIGHT. NAM/ETA FORECASTING LESS PRECIP...BUT FEEL
HEAVY RAINFALL WILL DEFINITELY BE A THREAT TONIGHT AND HAVE INCLUDED
MENTION IN THE GRIDS AND FORECAST. DO NOT THINK FLASH FLOOD WATCH
NECESSARY JUST YET...BUT LATER SHIFTS WILL NEED TO WATCH SITUATION
CLOSELY.

NORTHWESTERLY FLOW REGIME CONTINUES TODAY INTO THE MIDDLE OF THE
WEEK. NAM/ETA FORECASTING MOST PRECIP WEDNESDAY EVENING AND WEDNESDAY
NIGHT...CLOSE TO 2 INCHES IN THE WESTERN TX PANHANDLE...AS YET
ANOTHER SHORTWAVE DROPS SOUTHEAST OUT OF CO AND NORTHEAST NM. UPPER
RIDGE AMPLIFYING NORTHWARD INTO THE NORTHERN ROCKIES BY WEDNESDAY
NIGHT WHICH WILL GIVE THE FORECAST AREA A MORE NORTH-NORTHWESTERLY
FLOW ALOFT. THE GFS IS NOT AS BULLISH ON PRECIP WEDNESDAY AND
WEDNESDAY NIGHT. PLAN ON LEANING TOWARD THE GFS THIS FORECAST PACKAGE
BUT WILL ALSO INCORPORATE THE NAM/ETA INTO THE FORECAST AS WELL.
THINKING IS THAT THE GFS IS PROBABLY THE BETTER SOLUTION TONIGHT AND
THE NAM/ETA IS THE MODEL OF CHOICE WEDNESDAY AND WEDNESDAY NIGHT.
TWEAKED MAX AND MIN TEMPS SLIGHTLY AND ALSO WINDS DURING THE FIRST
THREE PERIODS...OTHERWISE THE BIGGEST CHANGES TO THE GRIDS WERE TO
THE POPS AND QPF. INTRODUCED CHANCE POPS WEDNESDAY NIGHT AND SLIGHT
CHANCE POPS IN THE EXTREME WESTERN SECTIONS FRIDAY NIGHT AS A PIECE
OF SHORTWAVE ENERGY DROPS DOWN ACROSS EASTERN NM. INTRODUCED SLIGHT
CHANCE POPS SATURDAY NIGHT THROUGH SUNDAY MORNING...WHICH MAY VERY
WELL NEED TO BE BUMPED UP FURTHER IF THE MEDIUM RANGE MODELS REMAIN
CONSISTENT WITH THE SOLUTION...AS A STRONGER SHORTWAVE DROPS
SOUTHEAST FROM NORTHERN NM INTO WESTERN SECTIONS OF THE FORECAST
AREA. LEFT REAMINDER OF THE EXTENDED FORECAST ALONE AS UPPER RIDGE
BUILDS BACK ACROSS THE SOUTHERN ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  87  66  89 /  40  30  30   0
BEAVER OK                  66  85  67  92 /  60  30  30   0
BOISE CITY OK              62  91  63  92 /  50  30  30   0
BORGER TX                  67  87  70  92 /  50  30  30   0
BOYS RANCH TX              65  92  68  91 /  40  30  30   0
CANYON TX                  62  90  64  89 /  30  30  30   0
CLARENDON TX               65  88  67  92 /  40  30  30   0
DALHART TX                 63  90  64  90 /  40  30  30   0
GUYMON OK                  65  87  66  93 /  50  30  30   0
HEREFORD TX                63  91  65  88 /  30  30  30   0
LIPSCOMB TX                66  85  68  91 /  60  30  30   0
PAMPA TX                   66  84  70  91 /  50  30  30   0
SHAMROCK TX                66  88  71  92 /  50  30  30   0
WELLINGTON TX              67  91  71  95 /  40  30  30   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/11
Hazardous weather outlook, Jul 5, 12:00 PM CST, 9 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUL 5 2005

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THESE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN...DAMAGING STRAIGHT-LINE
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY
NIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO MONITOR
WEATHER DEVELOPMENTS...AND BE READY FOR POSSIBLE ACTIVATION.

SLATTERY

In the hours before

Special weather statement, Jul 5, 6:20 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT TUE JUL 5 2005

TXZ001-060100-
DALLAM TX-
720 PM CDT TUE JUL 5 2005

...STRONG THUNDERSTORM IN DALLAM COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF CONLEN...OR
10 MILES NORTHEAST OF DALHART...AT 720 PM CDT MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, Jul 5, 7:02 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT TUE JUL 5 2005

TXZ001-002-060145-
DALLAM TX-SHERMAN TX-
802 PM CDT TUE JUL 5 2005

...STRONG THUNDERSTORM IN DALLAM AND SHERMAN COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN DALLAM COUNTY OR
ABOUT 10 MILES SOUTH OF CONLEN AT 800 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAINFALL AT UP TO ONE INCH PER HOUR IS POSSIBLE WITH THIS
STORM OVER SOUTHEASTERN DALLAM COUNTY AND AS IT MOVES INTO
SOUTHWESTERN SHERMAN COUNTY.  PONDING OF WATER ON ROADWAYS AS WELL
AS ACCUMULATION OF WATER IN LOW SPOTS AND BAR DITCHES WILL BE
POSSIBLE AS SLOW STORM MOVEMENT ALLOWS FOR GREATER RAINFALL
ACCUMULATIONS.

JORDAN
Special weather statement, Jul 5, 8:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT TUE JUL 5 2005

TXZ004-060245-
OCHILTREE TX-
901 PM CDT TUE JUL 5 2005

...STRONG THUNDERSTORM IN OCHILTREE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER PERRYTON AT 900 PM
CDT...MOVING SOUTHEAST AT 25 MPH.  A STORM SPOTTER ALSO REPORTED
HEAVY PEA SIZE HAIL IN THE CITY OF PERRYTON AT 9 PM.

HAIL UP TO ONE HALF INCH DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN OCHILTREE COUNTY...INCLUDING THE CITY OF PERRYTON AND WOLF
CREEK PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, Jul 5, 8:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     KEYES                   36.81N 102.25W
07/05/2005  60 MPH           CIMARRON           OK   TRAINED SPOTTER

&&

RN
Local storm report, Jul 5, 8:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     KEYES                   36.81N 102.25W
07/05/2005  60 MPH           CIMARRON           OK   TRAINED SPOTTER

&&

KJS
Special weather statement, Jul 5, 9:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT TUE JUL 5 2005

TXZ007-060400-
MOORE TX-
1014 PM CDT TUE JUL 5 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF DUMAS AT 1014 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN MOORE COUNTY...INCLUDING THE WESTERN PORTIONS OF THE CITY
OF DUMAS AND TRAVELERS ON HIGHWAY 287...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 66 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
July 5, 9:20 PM CST
Where
Moore County, 11 mi SW of Dumas
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -102.100

Thunderstorm Wind, Randall

When
July 5, 10:50 PM CST
Where
Randall County, 7 mi SW of Amarillo
Measured
56 kt (64 mph) estimated gust
Property damage
$16,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.133, -101.900

A carport was shredded by the high winds and several large tree limbs were blown down at 34th Avenue and Washington Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464603, 5464604.